Alert archive / Tennessee / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 237, NWS Morristown, TN

August 20, 2004Bradley County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Aug 20, 2004, 6:19 PM EDT for Bradley County, Tennessee. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2004, 6:19 PM EDT (22:19 UTC)
Expired
Aug 20, 2004, 7:15 PM EDT
In force
56 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

County Bradley County, TN

The radar

The Northeast Alabama radar (KHTX), 114 km from the middle of the area, began a volume at 22:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 20, 4:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.3 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 202219
SVRMRX
TNC011-202315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT FRI AUG 20 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BRADLEY COUNTY IN EAST TENNESSEE

* UNTIL 715 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  LINE OF SEVERE THUNDERSTORMS FROM 7 MILES NORTHWEST OF CLEVELAND   
  TO 3 MILES NORTHEAST OF LAKEVIEW...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  MCDONALD AROUND 625 PM EDT
  CLEVELAND AROUND 630 PM EDT
  CHARLESTON AROUND 635 PM EDT
  WATERVILLE AROUND 640 PM EDT
  FLINT SPRINGS AROUND 645 PM EDT
  GAP SPRINGS AROUND 700 PM EDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.
  FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING.

SEEK A STURDY SHELTER IMMEDIATELY

LAT...LON 3534 8490 3517 8501 3499 8499 3500 8474
      3526 8467

$$

DMG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 2:56 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 20, 2:56 PM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
256 PM EDT FRI AUG 20 2004

.SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...STORMS EXPANDING IN
COVERAGE TO OUR WEST AND SOUTHWEST AS INFLUENCE OF SYSTEM IN
SOUTHERN PLAINS IS BEGINNING TO BE FELT INTO SE US.  WINDS HAVE
INCREASED AHEAD OF SYSTEM AND SEVERE THREAT REACHES INTO OUR WESTERN
COUNTIES AS INDICATED BY SEVERE WATCH #767 VALID UNTIL 7 PM CDT.
OTHERWISE...FRONT WILL MOVE THROUGH TOMORROW AND BRING SLIGHTLY
DRIER AND COOLER AIR INTO THE REGION.  THIS SHOULD LIMIT THE NUMBER
OF SHOWERS FROM SAT NIGHT THROUGH SUNDAY NIGHT TO NEARLY NONE.
OVERNIGHT TONIGHT WILL SEE WIDESPREAD SHOWERS AND SOME STORMS...WITH
ANOTHER ROUND OCCURRING DURING THE FIRST HALF OF TOMORROW WITH
FRONTAL PASSAGE.  WENT MORE WITH THE GFS TIMING OF THE
SYSTEM...ALTHOUG THE DIFFERENCES WERE MINOR.  TEMPS IN GUIDANCE
NUMBERS WERE DIFFICULT TO ARGUE WITH AND WENT WITH THE WARMER
NUMBERS OVERNIGHT AND THEN PRETTY MUCH AN AVERAGE AFTER THAT.

.LONG TERM...(MONDAY THROUGH FRIDAY)...DRIER WEATHER IN PLACE ON
MONDAY.  MOISTURE INCREASING FOR THE REST OF THE PERIOD.  MODELS
INDICATING A SHORTWAVE MOVING IN ON TUESDAY...WILL ADD SLIGHT CHANCE
POPS FOR TUESDAY AFTERNOON AND EVENING.  WARM FRONT MOVES INTO
REGION TUESDAY NIGHT...WILL GO WITH CHANCE POPS FOR WEDNESDAY WITH
DECENT MOISTURE AND LIFT ADVERTISED.  MOISTURE LINGERING THURSDAY
AND FRIDAY AS RIDGE BUILDS BACK IN...WILL GO FOR SLIGHT CHANCE POPS
WITH MOSTLY DIURNAL ACTIVITY EXPECTED BOTH DAYS.  GUIDANCE
TEMPERATURES LOOK REASONABLE...DIDNT STRAY TOO FAR FROM THEM.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  71  82  66  88 /  90  60  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  70  81  65  87 /  90  60  10  10
OAK RIDGE, TN  70  81  65  87 /  90  60  10  10
TRI CITIES AIRPORT, TN  68  78  60  84 /  90  60  10  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...SEVERE THUNDERSTORM WATCH #767 IN EFFECT UNTIL 7 PM CDT FOR
MARION...SEQUATCHIE...AND BLEDSOE COUNTIES.
VA...NONE.

&&

SP/GH
Hazardous weather outlook, Aug 20, 5:15 PM EDT, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
515 PM EDT FRI AUG 20 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-211000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
515 PM EDT (515 PM CDT) FRI AUG 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...
IN ADVANCE OF A COLD FRONT...STRONG TO POTENTIALLY SEVERE
THUNDERSTORM WILL BE POSSIBLE LATE THIS AFTERNOON AND EVENING.
SEVERE THUNDERSTORM WATCHES #767 AND #770 ARE IN EFFECT.

.DAYS TWO THROUGH SEVEN (SATURDAY THROUGH THURSDAY)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FOR THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

In the hours before

Special weather statement, Aug 20, 3:06 PM EDT, 3 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EDT FRI AUG 20 2004

TNZ081-082-098-210000-
BLEDSOE-MARION-SEQUATCHIE-
206 PM CDT FRI AUG 20 2004

...SEVERE THUNDERSTORM WATCH NUMBER 767 IS IN EFFECT FOR THE SOUTHERN
CUMBERLAND PLATEAU IN SOUTHEAST TENNESSEE UNTIL 7 PM CDT (8 PM EDT)
THIS EVENING...

A LINE OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS ACROSS SOUTHCENTRAL
TENNESSEE WILL MOVE EAST AT 30 MPH INTO BLEDSOE...SEQUATCHIE...AND
MARION COUNTIES IN SOUTHEAST TENNESSEE LATE THIS AFTERNOON.  SOME OF
THESE STORMS MAY BECOME SEVERE...PRODUCING DAMAGING WINDS AND HAIL
UP TO GOLFBALL SIZE.

RESIDENTS IN AND NEAR THE WATCH AREA WILL NEED TO KEEP ABREAST
OF THE LATEST WEATHER DEVELOPMENTS.  PLEASE STAY TUNED TO YOUR
NOAA WEATHER RADIO AND FAVORITE RADIO AND TV STATIONS FOR LATER
STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

GH

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 4:30 PM EDTSevere Thunderstorm WarningMRXMarion45 min
Aug 20, 5:16 PM EDTSevere Thunderstorm WarningMRXSequatchie44 min
Aug 20, 5:30 PM EDTFlash Flood WarningMRXMarion2 hr
Aug 20, 5:57 PM EDTSevere Thunderstorm WarningMRXHamilton48 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.